Alert archive / Vermont / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Burlington, VT
NWS Burlington, VT issued this flash flood watch at Aug 18, 2021, 10:24 AM EDT for Essex County, New York; 4 counties in Vermont. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2021, 10:24 AM EDT (14:24 UTC)
- Expired
- Aug 19, 2021, 3:09 PM EDT
- In force
- 29 hr
- Issued by
- NWS Burlington, VT
- Flood severity
- None
Counties Essex County, NY, Addison County, VT, Orange County, VT, Rutland County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 58 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WGUS61 KBTV 181424 FFABTV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Burlington VT 1024 AM EDT Wed Aug 18 2021 NYZ034-035-182230- /O.NEW.KBTV.FF.A.0003.210818T1424Z-210820T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Essex-Eastern Essex- Including the cities of Port Henry, Lake Placid, and Ticonderoga 1024 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... The National Weather Service in Burlington has issued a * Flash Flood Watch for a portion of northern New York, including the following areas, Eastern Essex and Western Essex. * Through Friday morning. * Portions of the area have experienced 1 to 3 inches of rainfall today in advance of the remnants of Tropical Storm Fred which will arrive Thursday morning. Additional widespread rainfall in the range of 1 to 3 inches is expected by Thursday evening. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kutikoff
5 follow-up statements
015 WGUS61 KBTV 181433 FFABTV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Burlington VT 1033 AM EDT Wed Aug 18 2021 VTZ008>012-018-019-182245- /O.EXB.KBTV.FF.A.0003.210819T1400Z-210820T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington-Western Addison-Orange-Western Rutland-Windsor-Eastern Addison-Eastern Rutland- Including the cities of Bradford, Middlebury, Bristol, Ripton, Montpelier, White River Junction, East Wallingford, Vergennes, Rutland, Randolph, Springfield, and Killington 1033 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... The National Weather Service in Burlington has expanded the * Flash Flood Watch to include portions of central Vermont and southern Vermont, including the following areas, in central Vermont, Eastern Addison, Orange, Washington and Western Addison. In southern Vermont, Eastern Rutland, Western Rutland and Windsor. * From Thursday morning through Friday morning. * Remnants of Tropical Storm Fred will produce widespread rainfall in the range of 1 to 3 inches with localized higher amounts. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NYZ034-035-182245- /O.CON.KBTV.FF.A.0003.000000T0000Z-210820T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Essex-Eastern Essex- Including the cities of Port Henry, Lake Placid, and Ticonderoga 1033 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * A portion of northern New York, including the following areas, Eastern Essex and Western Essex. * Through Friday morning. * Portions of the area have experienced 1 to 3 inches of rainfall today in advance of the remnants of Tropical Storm Fred which will arrive Thursday morning. Additional widespread rainfall in the range of 1 to 3 inches is expected by Thursday evening. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kutikoff
468 WGUS61 KBTV 181550 FFABTV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Burlington VT 1150 AM EDT Wed Aug 18 2021 NYZ034-035-190000- /O.EXT.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Essex-Eastern Essex- Including the cities of Port Henry, Lake Placid, and Ticonderoga 1150 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch is now in effect for * A portion of northern New York, including the following areas, Eastern Essex and Western Essex. * Through Thursday evening. * Portions of the area have experienced 1 to 3 inches of rainfall today in advance of the remnants of Tropical Storm Fred which will arrive Thursday morning. Additional widespread rainfall in the range of 1 to 3 inches is expected by Thursday evening. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ VTZ008>012-018-019-190000- /O.EXT.KBTV.FF.A.0003.210819T0300Z-210820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington-Western Addison-Orange-Western Rutland-Windsor-Eastern Addison-Eastern Rutland- Including the cities of Bradford, Middlebury, Bristol, Ripton, Montpelier, White River Junction, East Wallingford, Vergennes, Rutland, Randolph, Springfield, and Killington 1150 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH NOW IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH THURSDAY EVENING... The Flash Flood Watch is now in effect for * Portions of central Vermont and southern Vermont, including the following areas, in central Vermont, Eastern Addison, Orange, Washington and Western Addison. In southern Vermont, Eastern Rutland, Western Rutland and Windsor. * From 11 PM EDT this evening through Thursday evening. * Remnants of Tropical Storm Fred will produce widespread rainfall in the range of 1 to 3 inches with localized higher amounts. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kutikoff
547 WGUS61 KBTV 182302 FFABTV Flood Watch National Weather Service Burlington VT 702 PM EDT Wed Aug 18 2021 NYZ034-035-191015- /O.CON.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Essex-Eastern Essex- Including the cities of Port Henry, Lake Placid, and Ticonderoga 702 PM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * A portion of northern New York, including the following areas, Eastern Essex and Western Essex. * Through Thursday evening. * Portions of the area have experienced 1 to 3 inches of rainfall today in advance of the remnants of Tropical Storm Fred which will arrive Thursday morning. Additional widespread rainfall in the range of 1 to 3 inches is expected by Thursday evening. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ VTZ008>012-018-019-191015- /O.CON.KBTV.FF.A.0003.210819T0300Z-210820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington-Western Addison-Orange-Western Rutland-Windsor-Eastern Addison-Eastern Rutland- Including the cities of Bradford, Middlebury, Bristol, Ripton, Montpelier, White River Junction, East Wallingford, Vergennes, Rutland, Randolph, Springfield, and Killington 702 PM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of central Vermont and southern Vermont, including the following areas, in central Vermont, Eastern Addison, Orange, Washington and Western Addison. In southern Vermont, Eastern Rutland, Western Rutland and Windsor. * From 11 PM EDT this evening through Thursday evening. * Remnants of Tropical Storm Fred will produce widespread rainfall in the range of 1 to 3 inches with localized higher amounts. The heaviest rainfall is expected during the daylight hours Thursday. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Banacos
816 WGUS61 KBTV 190739 FFABTV Flood Watch National Weather Service Burlington VT 339 AM EDT Thu Aug 19 2021 NYZ034-035-VTZ008>012-018-019-192100- /O.CON.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Essex-Eastern Essex-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Addison-Eastern Rutland- Including the cities of Bradford, Middlebury, Bristol, Randolph, Ripton, Montpelier, White River Junction, East Wallingford, Vergennes, Rutland, Port Henry, Lake Placid, Ticonderoga, Springfield, and Killington 339 AM EDT Thu Aug 19 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of northern New York and Vermont, including the following areas, in northern New York, Eastern Essex and Western Essex. In Vermont, Eastern Addison, Eastern Rutland, Orange, Washington, Western Addison, Western Rutland and Windsor. * Through this evening. * Rain bands associated with the remnants of Tropical Storm Fred are lifting north into the region. These are expected to produce about 1 to 3 inches of precipitation with localized higher amounts possible. The heaviest rain is expected to take place this morning into the early afternoon. * Heavy rain will cause rapid rises of small creeks and streams, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Haynes
085 WGUS61 KBTV 191909 FFABTV Flood Watch National Weather Service Burlington VT 309 PM EDT Thu Aug 19 2021 NYZ034-035-VTZ008>012-018-019-192015- /O.CAN.KBTV.FF.A.0003.000000T0000Z-210820T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Essex-Eastern Essex-Washington-Western Addison-Orange- Western Rutland-Windsor-Eastern Addison-Eastern Rutland- Including the cities of Bradford, Middlebury, Bristol, Randolph, Ripton, Montpelier, White River Junction, East Wallingford, Vergennes, Rutland, Port Henry, Lake Placid, Ticonderoga, Springfield, and Killington 309 PM EDT Thu Aug 19 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northern New York and Vermont, including the following areas, in northern New York, Eastern Essex and Western Essex. In Vermont, Eastern Addison, Eastern Rutland, Orange, Washington, Western Addison, Western Rutland and Windsor has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Kutikoff
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood watch went out at Aug 18, 9:55 AM EDT, 29 minutes earlier.
Area forecast discussion, Aug 18, 9:55 AM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Burlington VT 955 AM EDT Wed Aug 18 2021 .SYNOPSIS... A warm and humid airmass will be in place across our region today. Scattered showers with isolated thunderstorms are expected. The remnants of tropical cyclone Fred will lift northward into our area early Thursday morning. An area of heavy rain is expected in southern Vermont where close to 2" of rain will fall. && .NEAR TERM /THROUGH THURSDAY/... As of 955 AM EDT Wednesday...Made some large changes to the rainfall forecast for this morning based on the quasi-stationary rain band over southern Essex, NY and Addison, VT counties. A couple of observations in northern NY show half inch per hour rainfall that has added up to localized 2-3" amounts. This area of heavy rain is gradually shifting south and eastward through the next couple of hours before gradually fizzling out, with scattered showers elsewhere through early afternoon with no thunderstorm chances. Previous Discussion... For today, tropical moisture ahead of post tropical cyclone Fred interacts with upper level energy to promote periods of showers followed by direct impacts of Fred for southern portions of Vermont. Difficult to pinpoint timing and location of showers today, but showers are really possible at any given spot in our forecast area. Warm air processes and PWATS around 1.5-2" today, so we could have briefly heavy rainfall in scattered showers. High temperatures today will be in the mid to upper 70s. Overnight post tropical cyclone Fred will track towards our forecast area, spreading rain into southern Vermont by about 6 am. Bulk of our heavy rain on Thursday associated with Fred will be in the 12-18z timeframe, and especially across Southern Vermont. Have mention of heavy rain in the forecast for that timeframe. Not anticipating much in the way of thunderstorms, don't think stronger winds will have the opportunity to mix down and we're lacking surface based instability. PWATs will be over 2" in some spots though, so heavy rain will continue to be possible. Models continue to vary a bit with track of and timing of Earl, and as they come into better alignment we'll be able to better pinpoint where the heaviest rainfall totals will be. Despite having a tropical system in our region, temperatures will hover around seasonal normals with lots of clouds and rain for much of the day. Rainfall totals from tonight through Thursday evening will range from about a half an inch to nearly two inches in Southern Vermont. Lower totals from extreme Northwest Vermont and points westward through the northern tier of Northern New York and into the St Lawrence valley, around a quarter of an inch or less. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... As of 345 AM EDT Wednesday...Thursday night, the remnants of Fred will begin to peel eastwards with gradually drying conditions Thursday night. A few showers linger in the pre-dawn hours, but by mid to late morning and much of the day, Friday is looking dry from broad subsidence. Despite the northerly flow, the airmass being advected from Canada will be warmer than what's in place now. Temperatures will start in the 60s, and climb into the mid to upper 80s. There's a plume of higher theta- e air that shifts south late in the day, and that should produce modest instability up to 1500 J/kg of CAPE. However, heights will be rising during the day, and low level flow appears somewhat divergent near the surface, which will only result in isolated convection. High-res guidance indicates a few concentrated cells near and south of Montreal that then shift south. Thus, have the highest PoPs are currently forecast over the northern Champlain Valley late Friday evening. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 345 AM EDT Wednesday...The extended forecast remains less predictable than usual. Where yesterday, most model output suggested a broad, disorganized upper low would open up and shift east, today's guidance keeps the upper low in place and even depicts some level of interaction with Tropical Storm Henri. Each day will have a chance for scattered showers and a few thunderstorms with near to slightly above normal temperatures. The nights look to be above normal as well, owing to the moist boundary layer conditions. If anything, upper ridging tries to hang on across Vermont. At this time, it appears Vermont stays drier than New York. Even if the upper low does open up and shift, there are plenty of other shortwaves upstream that will ensure we have at least a chance of some showers. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... Through 12Z Wednesday...Spotty showers will continue through the 24 hour TAF period with predominantly IFR/MVFR ceilings and visibilities expected. Visibilities will generally range from 2-6SM within showers, while ceilings will range from 500 to 3500 ft. Expect some variability in flight conditions with even some brief periods of VFR conditions possible in breaks between showers, especially after 18Z Wednesday. Winds throughout the 24 hour TAF period will generally be light from the south/southwest. More steady rain will move into our area from South to North across Vermont on Tuesday, starting in RUT by about 10z. Outlook... Thursday: Mainly VFR, with areas MVFR possible. Definite SHRA. Thursday Night: MVFR/IFR conditions possible. Chance SHRA. Friday: Mainly VFR, with local IFR possible. Slight chance SHRA, Slight chance TSRA. Friday Night: VFR. Chance SHRA, Slight chance TSRA. Saturday: VFR. Chance SHRA, Slight chance TSRA. Saturday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Kutikoff/Neiles SHORT TERM...Haynes LONG TERM...Haynes AVIATION...Neiles
Hazardous weather outlook, Aug 18, 4:41 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 441 AM EDT Wed Aug 18 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-190845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 441 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Post Tropical Cyclone Fred is expected to impact portions of the North Country, resulting in a period of heavy rainfall beginning early Thursday morning. This heavy rain is most likely to impact southern portions of the Adirondacks eastward into the southern half of Vermont. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 9:58 AM EDT | Areal Flood Warning | BTV | Essex | 4 hr |
Nearby
Flash Flood Watches in Vermont, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.